
According to the newspaper, Bowen Wang, who suffered from epilepsy, reduced her dosage of an anti-seizure medication after following recommendations from the chatbot.
Bowen Wang, an American woman who suffered from epilepsy, died after reducing her dosage of an anti-seizure medication, following recommendations provided by the chatbot ChatGPT. This was reported by The New York Times (NYT).
According to the report, the woman had been taking anti-seizure medication regularly for over a decade. Her loved ones, as cited by the newspaper, stated that she had consulted ChatGPT regarding a decline in her well-being.
Previously, the woman had been notified that she might be among the Amazon employees facing potential layoffs. Wang was concerned that increasing her dosage of the anti-seizure medication was affecting her speech and cognitive function, which she feared could hinder her ability to secure new employment.
Wang followed the chatbot’s recommendations; it created a personalized plan for her to gradually taper off the medication and advised her to conceal the reduction in dosage from her treating physician, the NYT notes.
Shortly after reducing the dosage of her anti-seizure medication, the woman suffered an epileptic seizure, which resulted in her death. Wang’s loved ones have filed a lawsuit against OpenAI, the company that developed the chatbot, arguing that it bears responsibility for the incident because its product provided medical advice without warning the user of the need to consult with a physician.